Minimizing the Threat of a Positive Majority Deficit in Two-tier Voting Systems with Equipopulous Units

Beisbart, Claus; Bovens, Luc (2013). Minimizing the Threat of a Positive Majority Deficit in Two-tier Voting Systems with Equipopulous Units. Public choice, 154(1-2), pp. 75-94. Springer 10.1007/s11127-011-9810-2

[img] Text
minimizing_published.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (923kB) | Request a copy

The mean majority deficit in a two-tier voting system is a function of the partition of the population. We derive a new square-root rule: For odd-numbered population sizes and equipopulous units the mean majority deficit is maximal when the member size of the units in the partition is close to the square root of the population size. Furthermore, within the partitions into roughly equipopulous units, partitions with small even numbers of units or small even-sized units yield high mean majority deficits. We discuss the implications for the winner-takes-all system in the US Electoral College.

Item Type:

Journal Article (Original Article)

Division/Institute:

06 Faculty of Humanities > Department of Art and Cultural Studies > Institute of Philosophy

UniBE Contributor:

Beisbart, Claus

Subjects:

100 Philosophy
100 Philosophy > 170 Ethics
300 Social sciences, sociology & anthropology > 320 Political science

ISSN:

0048-5829

Publisher:

Springer

Language:

English

Submitter:

Claus Beisbart

Date Deposited:

17 Apr 2014 16:04

Last Modified:

16 Jan 2015 14:26

Publisher DOI:

10.1007/s11127-011-9810-2

Uncontrolled Keywords:

Two-tier voting system, Mean majority deficit, Voting power, Electoral College, Sensitivity, Majoritarianism

BORIS DOI:

10.7892/boris.49192

URI:

https://boris.unibe.ch/id/eprint/49192

Actions (login required)

Edit item Edit item
Provide Feedback